Zoloft is an SSRI medication that may cause weight gain. The extent to which this occurs can vary depending on the individual and other factors. It is important to focus on maintaining a healthy lifestyle to help manage weight, such as eating a balanced diet and getting regular physical activity. If you are experiencing significant weight gain while taking Zoloft, talk to your healthcare provider for further guidance.
Increased Risk of Suicidal Thoughts and Behaviors
Sertraline, the active ingredient in Zoloft, has a black box warning. These are the most serious types of warnings from the Food and Drug Administration (FDA). Sertraline can increase the risk of suicidal thoughts and behaviors in children, adolescents, and young adults. Regardless of your age, you should talk with your doctor about serious risks with sertraline and any other medications before starting treatment.
What Is Zoloft (Sertraline)?
Zoloft (sertraline) is a selective serotonin reuptake inhibitor (SSRI) medication used to treat a variety of mental health conditions such as depression, anxiety disorders, and obsessive-compulsive disorder (OCD). It works by prolonging the action of serotonin, a neurotransmitter involved in mood regulation.
Typically, it may take several weeks for the full effects of the medication to be seen. It is important to continue taking Zoloft as prescribed, even if you begin to feel better, as stopping the medication abruptly can cause withdrawal symptoms.
Why Does Zoloft Cause Weight Gain?
Antidepressants have been shown to cause weight gain in some people.1 Some antidepressants, particularly those that affect the neurotransmitter serotonin, may alter appetite and metabolism, leading to weight gain2 Other factors, such as lifestyle changes that occur as a result of improved mood and increased energy levels, may also contribute to weight gain.1
It is important to note that not everyone who takes antidepressants will experience weight gain, and the extent of any weight gain can vary widely.1Some may even lose weight while taking antidepressants. It is also important to note that the link between antidepressants and weight gain is not fully understood and more research is needed to fully understand the relationship.
Do Other Antidepressants Cause Weight Gain?
There is some research suggesting that weight gain may be more common with certain types of antidepressants, including tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs).3
Studies of the effects of different antidepressants on weight gain show various results. TCA antidepressants resulted in a mean of 1.3-2.9 lbs of weight gain per month of treatment.3 Similarly, SSRI medications showed a weight gain of 5.4 to 8.2 lbs per year. There is significant evidence suggesting that antidepressants can cause weight gain.
Short-Term vs. Long-Term Impacts
There is limited research on the specific effects of short-term versus long-term use of Zoloft on weight gain or loss. However, one study found that there is a decreased likelihood of weight gain if used for less than 6 months.4
Other Reasons for Weight Gain After Starting Medication
It is important to note that there are many potential reasons why someone may gain weight while taking Zoloft or other antidepressants. While weight gain can be a side effect of the medication itself, another contributing factor may be increased appetite and enjoyment of food, due to improved mood and emotional well-being. For some people, this may result in weight gain.
Another possibility is that the individual was experiencing weight loss as a result of depression or anxiety, and the antidepressant medication helps to improve their mood and appetite, leading to weight gain as they return to a healthier weight. It is also possible that the medication may cause the body to retain water, leading to weight gain.
It is important to be aware that eating disorders, such as anorexia or bulimia, may interact with depression and anxiety in complex ways. Therefore, it may be helpful to work with a healthcare provider or mental health professional to address these issues.
Ways to Manage Zoloft Weight Gain
There are a number of strategies that can be helpful in managing weight gain while taking Zoloft. These strategies include eating a healthy, balanced diet, getting regular physical activity, monitoring portion sizes, and being mindful of snacking habits. It may also be helpful to talk to a healthcare provider about adjusting the dosage or switching to a different medication if weight gain is a significant concern. It is important to note that the best approach will depend on the individual and their specific circumstances.
Below are some ways to manage weight gain while taking Zoloft:
- See about adjusting your dose: Ask your doctor if taking a different dose is possible and if this can help with weight gain.
- Request an alternative: Switching to a different medication may decrease side effects.
- Eat healthy and more mindfully: Eating healthy and maintaining a healthy diet can help improve mood and regulate weight gain.
- Stay physically active: Exercise can help by decreasing stress and anxiety while also helping to lower weight.
- Work with a dietician: A dietetic professional can help set up a healthy and tasty diet that can help manage weight.
Other Side Effects of Zoloft
It is important to note that weight gain is just one of many possible side effects that can occur when taking Zoloft or other antidepressants. Other common side effects may include nausea, dry mouth, drowsiness, and sexual side effects.5 In some cases, more serious side effects may occur, such as changes in mood or behavior, seizures, or serotonin syndrome.5. If you experience any of these serious side effects, it is important to seek immediate medical attention and contact your healthcare provider.
Common side effects of Zoloft include:5
- Dry mouth
- Insomnia or changes in sleep patterns
- Diarrhea or constipation
- Dizziness or lightheadedness
- Changes in appetite or weight
- Sweating or hot flashes
- Tremors or shaking
- Sexual side effects, such as decreased libido or difficulty achieving orgasm
- Fatigue or tiredness
Severe Zoloft side effects that may require immediate medical attention include:
- Suicidal thoughts, worsening depression, anxiety, or other changes in mood
- Difficulty breathing
- Chest pain
- Allergic reactions
- Changes in vision
- Unusual bleeding or bruising
- Serotonin syndrome (link to serotonin syndrome article) .
Common side effects from medications can result in a decline in lifestyle and weight gain. It is important to discuss these side effects with your healthcare provider if they disturb your overall well-being.
Alternatives to Zoloft
There are several alternative medications to Zoloft that may be used to treat depression and anxiety, and some of these may include a lower risk of weight gain. It is important to note that all medications can cause side effects, and the potential for weight gain can vary among individuals. Some patients may gain weight from one SSRI and not another. If you are concerned about the potential for weight gain with Zoloft or any other medication, it is important to discuss this with your healthcare provider.
Alternative medications to Zoloft include:
- Fluoxetine (Prozac)
- Escitalopram (Lexapro)
- Venlafaxine (Effexor)
- Bupropion (Wellbutrin)
- Vortioxetine (Trintellix)
Questions to Ask Your Healthcare Team
If you are considering using Zoloft and are concerned about the potential side effects, it is important to discuss them with your healthcare provider. They can help you understand the risks and benefits of the medication and determine if it is the right choice for you.
Questions to ask your care team about Zoloft include:
- How can I tell it’s the medication rather than my depression causing the weight gain?
- Am I at risk for increased weight gain if I am already taking other medications?
- Will a previous history of weight gain make me more susceptible?
- When should I reach out to you about weight gain?
- How long after starting medication should I follow up?
- What other activities can I do to decrease the likelihood of gaining weight?
While every person is different, taking antidepressants like Zoloft may cause weight gain. Discuss other options with your doctor if you’re unhappy with the side effects you’re experiencing from Zoloft.
For Further Reading
- 18 Best Online Psychiatrists
- Antidepressant Discontinuation Syndrome: Symptoms & Prevention
- Antidepressants & Pregnancy: Safety, Risks & Questions to Ask
- How Long Does It Take for Antidepressants to Work?
- How to Get Antidepressants: Everything You Need to Know
- Hypnosis for Weight Loss: How it Works, Examples, & Effectiveness